Question of the Month
First I would like to say THANK YOU for
helping women with these issues. To many times we are told nothing can be done.
If only there were more doctors like you.
I am 31, have experienced continued hair shedding since my daughters birth 14
years ago. Recently I started taking 150mg of Spironolactone. After about 3
months it seemed to help well. But it only helped for about 3 months. Do you
know why this would happen? Where could I go from here? Thanks so much.
Hair shedding goes in cycles, even for women who
do not have alopecia. For this reason, even
when treatment is working, there will be times when shedding increases. Though
this may be temporary, it can be quite upsetting.
The main thing to consider is how your hair looks in the mirror. If it is not
getting thinner, then often the best thing is to hang in and continue treatment.
If you do have less hair, then adjustment of treatment can be considered. This
might be increasing spironolactone (the maximum is 200 mg per day) or adding
Remember though that hair changes very slowly and so 3 months is usually not
enough time to see the full effects of treatment.
Sometimes women feel treatment is not working and want to stop. However it still
may be slowing progression so stopping may make matters worse.
In my career, I have seen all sorts of medical problems; of those which are not
fatal or debilitating, alopecia is one of the hardest to live with. Though
treatment usually helps, it is a long road with many ups and downs.
The best overall advice I can give is to try not to let yourself get
discouraged. There may be other things that can be done.
I cannot make specific recommendations over the web so you should speak to your
physician if things are not going well.
Hope this is helpful.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->
Search for topic ->